Format

Send to

Choose Destination
Br J Rheumatol. 1991 Dec;30(6):433-6.

Factor VIII von Willebrand factor antigen levels correlate with symptom severity in patients with Raynaud's phenomenon.

Author information

1
University Department of Medicine, Ninewells Hospital and Medical School, Dundee, Scotland.

Abstract

We have previously documented raised levels of factor VIII von Willebrand factor antigen (FVIII vWF Ag), an endothelial product, in patients with vascular diseases and suggested that levels of this relate to disease activity. No one has yet investigated patients with Raynaud's phenomenon (RP) alone to see if the severity of vasospastic attacks relates to FVIII vWF Ag. We studied 22 patients with RP. None of these patients fulfilled diagnostic criteria for a connective tissue disease but all had severe symptoms which warranted referral to hospital. We measured the FVIII vWF Ag and the procoagulant factor VIII (FVIII:c) levels in these patients. FVIII:c is not an endothelial product and is released by different mechanisms, thus it forms an active control to FVIII vWF Ag. FVIII vWF Ag measurements were carried out using the Laurell method and FVIII:c was assessed using the technique described by Nilsson. Patients were asked to complete diaries over a 2-week winter period. The frequency and duration of all Raynaud's attacks were recorded. There were significant positive correlations between FVIII vWF Ag and the total number and duration of RP attacks over the 2-week period (P less than 0.005, r = 0.67 and P less than 0.05, r = 0.40, respectively; Spearman's rank correlation). No correlation was found between levels of FVIII:c and the same clinical parameters. It has been suggested that patients with clinical evidence of vascular damage have elevated plasma levels of FVIII vWF Ag. Our present study has demonstrated correlations between FVIII vWF Ag levels and the clinical severity of vasospasm in patients with RP.(ABSTRACT TRUNCATED AT 250 WORDS).

PMID:
1747698
DOI:
10.1093/rheumatology/30.6.433
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center